Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 133, NWS Denver/Boulder, CO

August 13, 2001Adams County, Arapahoe County, Denver County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 13, 2001, 1:59 PM MDT for Adams County, Arapahoe County, Denver County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2001, 1:59 PM MDT (19:59 UTC)
Expired
Aug 13, 2001, 2:45 PM MDT
In force
46 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties

Counties Adams County, CO, Arapahoe County, CO, Denver County, CO

The radar

The Denver radar (KFTG), 4 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.0 hours before the alert went out and 349 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2001-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2001-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
2424 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

249 
WUUS55 KBOU 132002
SVRDEN
COC001-005-031-132045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
159 PM MDT MON AUG 13 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ADAMS COUNTY IN NORTHEAST COLORADO
  WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
  EASTERN DENVER COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE EASTERN DENVER AREA

* UNTIL 245 PM MDT

* AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM NEAR CENTENNIAL AIRPORT...OR ABOUT 13 MILES 
SOUTHEAST OF DENVER...MOVING NORTHEAST AT 20 MPH.  ANOTHER SEVERE 
THUNDERSTORM WAS LOCATED JUST SOUTH OF DENVER INTERNATIONAL 
AIRPORT.  IT WAS MOVING NORTH AT 20 MPH AND WILL MOVE ACROSS THE 
AIRPORT GROUNDS BY 2:30 PM.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AURORA...
NORTHEASTERN COMMERCE CITY...EASTERN DENVER...DENVER INTERNATIONAL
AIRPORT...ARAPAHOE PARK...BUCKLEY AFB...CENTENNIAL...GREENWOOD
VILLAGE...MANILA VILLAGE AND WATKINS.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:30 AM MDT, 10 hours 29 minutes earlier.

Area forecast discussion, Aug 13, 3:30 AM MDT, 10 hours 29 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
330 AM MDT MON AUG 13 2001

WATER VAPOR LOOP SHOWS HIGH AMPLITUDE UPPER LEVEL RIDGE CENTERED
OVER COLORADO AND WESTERN WYOMING.  MEANWHILE...A SIGNIFICANT SHORT
WAVE WAS TAKING SHAPE OVER WESTERN ARIZONA.  AS THE UPPER LEVEL
RIDGE SHIFTS SLOWLY EASTWARD THROUGH TONIGHT...THE SHORT WAVE WILL
RIDE UP THE BACK SIDE OF THE RIDGE AND INTO SOUTHWEST COLORADO BY
THIS EVENING.  THEREFORE...THIS DISTURBANCE WILL NOT IMPACT THE
PLAINS TODAY...BUT SHOULD HELP STORM COVERAGE IN THE MOUNTAINS FROM
LATE THIS AFTERNOON THROUGH TONIGHT WITH SOME UPWARD Q-G FORCING AND
PLENTY OF MOISTURE TO WORK WITH.

ON THE PLAINS...SURFACE HIGH PRESSURE TO THE EAST AND SOME
CLOUDINESS WILL HOLD BACK SURFACE WARMING A BIT.  QUESTION IS
WHETHER WE BREAK THE CAP THAT MODELS ARE HINTING AT.  SURFACE
PRESSURE FALLS OVER WYOMING AND ALONG THE FRONT RANGE LATER TODAY
WILL TIGHTEN THE PRESSURE GRADIENT AND INCREASE SOUTHEASTERLY LOW
LEVEL WINDS...THEREBY RESULTING IN A DENVER CONVERGENCE ZONE.
THEREFORE...EVEN IF TEMPS DONT HIT CONVECTIVE READINGS AROUND 86F...
WE SHOULD END UP WITH ENOUGH CONVERGENCE ALONG THE BOUNDARY TO BREAK
THROUGH THE CAP.  FOR THIS REASON WILL HAVE BEST POPS FROM DOUGLAS
COUNTY THROUGH EASTERN ADAMS AND ARAPAHOE COUNTIES THIS AFTERNOON
AND EVENING...WHILE LOWERING POPS A BIT ELSEWHERE THIS AFTERNOON
BECAUSE OF SLOW MOVEMENT OF SHORT WAVE.  WITH STRENGTH OF SOUTHEAST
LOW LEVEL FLOW (AT LEAST 15 KTS)...BOUNDARY MAY HAVE A TENDENCY TO
PUSH NORTHWESTWARD.  DAY SHIFT WILL HAVE TO WATCH THIS FOR POSSIBLE
IMPLICATIONS ON STORM CHANCES IN DENVER.  ALTHOUGH WIND SHEAR ALOFT
IS RATHER WEAK...COULD NOT RULE OUT A SEVERE STORM WITH STRENGTH OF
LOW LEVEL FLOW AND CAPES NEAR 1500 J/KG ALONG BOUNDARY.

ON TUESDAY...SHORT WAVE MOVES ACROSS THE CWA BUT TIMING WILL HAVE A
BIG AFFECT ON INTENSITY OF WEATHER.  PRELIMINARY INDICATIONS ARE
THAT STRONGEST STORMS MAY DEVELOP ALONG LOW LEVEL CONVERGENCE ZONE
WHICH MOVES TO JUST EAST OF FRONT RANGE URBAN CORRIDOR BY MID DAY.
SCATTERED POPS ALL AREAS LOOKS GOOD.

THEN COOLER SURGE COMES IN FOR WEDNESDAY AND THURSDAY SO HIGH TEMPS
IN THE 70S ARE ON THE RIGHT TRACK.  NO CHANGES TO EXTENDED.

BARJENBRUCH

.DEN...NONE.

In the hours before

Special weather statement, Aug 13, 11:00 AM MDT, 2 hours 59 minutes before
COZ030>051-132000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT MON AUG 13 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...AN UPPER LEVEL RIDGE WILL REMAIN CENTERED OVER THE
ROCKY MOUNTAINS TODAY AND TONIGHT...BUT A STRONG UPPER LEVEL
DISTURBANCE WILL ROTATE NORTHWARD FROM ARIZONA INTO EASTERN UTAH
AND WESTERN COLORADO TONIGHT.  THIS SYSTEM WILL SPREAD MONSOONAL
MOISTURE NORTHWARD OVER THE COLORADO NORTH CENTRAL MOUNTAINS THIS
EVENING.  SURFACE HIGH PRESSURE WILL REMAIN OVER THE GREAT PLAINS.
WITH THE LOW LEVEL FLOW FROM THE SOUTHEAST OVER NORTHEASTERN
COLORADO...SURFACE DEWPOINTS WILL REMAIN IN THE 50S AND LOWER 60S.
THE FORMATION OF A DENVER MESOCYCLONE WILL DIRECT THIS MOISTURE
AGAINST THE FRONT RANGE AND CONTRIBUTE TO CONVECTIVE DEVELOPMENT
OVER THE FOOTHILLS.

ISOLATED SHOWERS AND THUNDERSTORMS WILL FORM OVER THE MOUNTAINS
AND EASTERN FOOTHILLS DURING THE EARLY AFTERNOON.  WITH LIGHT
WINDS ALOFT THESE STORMS WILL BE SLOW TO MOVE OFF THE FOOTHILLS
AND OVER THE URBAN CORRIDOR UNTIL LATE AFTERNOON.  SHOWERS AND
THUNDERSTORMS WILL INCREASE OVER THE MOUNTAINS THIS EVENING
AND MAY CONTINUE THROUGH THE NIGHT.  WITH THE INCREASE IN MOISTURE
AND INSTABILITY OVER THE MOUNTAINS THESE STORMS MAY PRODUCE LOCALLY
HEAVY RAIN ESPECIALLY THIS EVENING.  UP TO TWO INCHES OF RAIN IN AN
HOUR MAY CAUSE FLOODING OF SMALL STREAMS...NORMALLY DRY GULCHES AND
LOW LYING OR FLOOD PRONE AREAS.  THE RAIN MAY ALSO CAUSE MUD AND
ROCK SLIDES ON HIGHWAYS IN STEEP TERRAIN.

ONLY ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE NORTHEASTERN
PLAINS FROM LATE THIS AFTERNOON THROUGH THE EVENING HOURS.  THESE
STORMS ARE NOT EXPECTED TO BECOME SEVERE.

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

GARD...WFO BOULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 2:17 PM MDTTornado WarningBOUAdams, Denver28 min
Aug 13, 2:30 PM MDTSevere Thunderstorm WarningBOUDouglas, Jefferson45 min
Aug 13, 2:46 PM MDTSevere Thunderstorm WarningBOUWashington29 min
Aug 13, 3:30 PM MDTFlash Flood WarningBOUWashington90 min
Aug 13, 4:02 PM MDTFlash Flood WarningBOUWashington88 min
Aug 13, 4:55 PM MDTFlash Flood WarningBOUWashington95 min
Aug 13, 5:15 PM MDTFlash Flood WarningBOUWashington105 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.